The recent recall and mass publicity regarding tryptophan is yet another shining example of the lack of fairness which characterizes our bureaucratic departments affiliated with health. Tryptophan has been used by hundreds of research institutions for scores of years. Toxicity studies have been performed many times, always resulting in a report which indicates that the toxicity of tryptophan is less than that of vitamin C.
Eosinophils are specialized leukocytes and thus are part of the defense or immune system of the body. An unusual increase in their appearance in the bloodsteam is an indication that there has been an insult to the body and defenses have been marshaled. I am not trying to underplay the significance of such; it is merely an attempt to clarify the occurrence of an excessive amount of eosinophils in the bloodstream.
It should have been obvious to the FDA that tryptophan per se did not become suddenly toxic, but that a batch of the product must have been contaminated with some foreign substance which was producing an allergic reaction in the individuals taking it. The symptoms of eosinophilia include malaise, drowsiness, loss of appetite, and a cough. I can see the patient walking into the doctor's office complaining of just not feeling well -- "must have the flu or something." The doctor takes a blood test and the only real abnormality he can see is the elevated eosinophil count. He questions the patient about allergies, which are denied. Next question would probably be, "What kind of medicines are you taking?"
"None, but I do take some supplements."
Eventually, enough similarity of supplements of tryptophan were observed to create a case. I do not question that the tryptophan was contaminated and caused the eosinophilia. But instead of a general recall of all tryptophan, which the FDA instituted, there should have been some sleuth work to determine which batches and which products were involved in this reaction. The probability is that only one batch was involved and a specific recall would have solved the problem.
It also should be considered that for most of these patients, the symptoms were transient and did not constitute a serious threat to their health. Compare this to tambocor, a drug used to control heart arrhythmias. One of the side effects of this drug is sudden death, although most physicians who prescribed it were unaware of this problem. Several patients did die, several others went into cardiac arrest before a slight murmur came from the FDA. It has not been recalled, it is still being freely sold by drug stores, and freely prescribed by doctors who have no knowledge of this fatal side effect. Compare the reaction of the FDA to Halcion, the most commonly prescribed sleeping pill in the world, which has some major side effects that include depression, hallucinations, irritability, aggressive behavior, and violent mood swings. FDA, responding to numerous complaints, said they are "checking on the validity of the complaints." The moral of this story is (like that of the fruit from Chile, which was unconditionally banned for some weeks because of two grapes which had a contaminant on them), if it is related to drugs, there is a problem; if it relates to a food or a food supplement, ban it immediately. The result of this ban will probably mean the end of tryptophan on the open market for many years. What a travesty of justice.